Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 365, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 16, 2003, 1:49 PM CDT for Cherokee County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2003, 1:49 PM CDT (18:49 UTC)
- Expired
- Jul 16, 2003, 2:20 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 108 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1129 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
866
WUUS54 KBMX 161849
SVRBHM
ALC019-161920-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
148 PM CDT WED JUL 16 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA
* UNTIL 220 PM CDT
* AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BALL FLAT...MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM
INCLUDE...CENTRE...PLEASANT GAP AND POPE...AND AREAS MAINLY WEST OF
STATE ROAD 9
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3397 8547 3396 8555 3397 8574 3413 8580
3420 8568
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:42 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 16, 10:42 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1042 AM CDT WED JUL 16 2003 DID A QUICK UPDATE TO THE NORTHERN ZONES BASED ON CURRENT RADAR TRENDS. ALSO ADJUSTED MAX HIGHS UP JUST A LITTLE IN THE SOUTH. .BHM...NONE. 88
Hazardous weather outlook, Jul 16, 1:07 PM CDT, 42 minutes before
ALZ011>015-017>050-162015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 107 PM CDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A WEAK BOUNDARY WILL MOVE INTO THE NORTHERN SECTIONS OF THE AREA THIS AFTERNOON AND THEN SLOWLY MOVE TO THE SOUTH. SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED. A FEW OF THESE STORMS MAY BE SEVERE...ESPECIALLY NEAR THE INTERSTATE 20/59 CORRIDOR. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 16, 11:27 AM CDT, 2 hours 22 minutes before
ALZ014-161725- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1127 AM CDT WED JUL 16 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR WINSTON COUNTY UNTIL 1225 PM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES WEST OF GRAYSON...MOVING SOUTH AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GRAYSON...ADDISON... DOUBLE SPRINGS AND LYNN THROUGH 1225 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3431 8756 3404 8758 3402 8725 3430 8714
Special weather statement, Jul 16, 11:53 AM CDT, 1 hour 56 minutes before
ALZ011-161750- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1153 AM CDT WED JUL 16 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR MARION COUNTY UNTIL 1250 PM CDT... .FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM APPROACHING THUNDERSTORMS. AT 1150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A CLUSTER OF THUNDERSTORMS ACROSS NORTHERN MARION COUNTY MOVING SOUTH AT 10 TO 15 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR HACKLEBURG...BEAR CREEK...WESTON AND HAMILTON THROUGH 1245 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE AND SOME FLOODING OF LOW LYING AREAS MAY OCCUR. LAT...LON 3431 8809 3413 8804 3398 8791 3425 8764
Special weather statement, Jul 16, 12:35 PM CDT, 1 hour 14 minutes before
ALZ018-161815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1235 PM CDT WED JUL 16 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR ETOWAH COUNTY UNTIL 115 PM CDT... .FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES NORTHWEST OF RIDGEVILLE...MOVING SOUTHWEST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RIDGEVILLE AND ATTALLA THROUGH 115 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES. LAT...LON 3400 8632 3395 8614 3415 8596 3417 8615
Local storm report, Jul 16, 1:33 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT WED JUL 16 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0113 PM 2 E ONEONTA AL WIND DAMAGE
07/16/03 BLOUNT SEVERAL TREES AND POWER
LINES WERE BLOWN DOWN
NEAR US 231 AND STRAIGHT
MOUNTAIN. EMAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:02 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 28 min |
| Jul 16, 1:41 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.